An inability to taste is preplexing | NevadaAppeal.com

An inability to taste is preplexing

DEAR DR. GOTT: I lost my taste buds approximately one week ago. Nothing I eat has any taste or flavor to it. I started taking NitroFur 100 mg, a generic prescription, for a urinary tract infection. The pills didn’t work, and that’s when I lost my taste buds. I don’t know if it was just a coincidence or if the medication caused it, but I am no longer taking the medication.

I spoke to my pharmacist, who did some research and said this is not one of the side effects from the medication. Do you know if there is anything I can do or take to restore my sense of taste? I do not want to have to go through the rest of my life not wanting to eat!

DEAR READER: Nitrofurantoin is an antibiotic used to treat urinary tract infections. It is marketed in the United States under the names Macrobid, Macrodantin and Furadantin. Dosing is between 50 mg and 100 mg four times a day for a period of seven days, with variations depending upon the brand prescribed.

Common side effects can include fever, loss of appetite, anorexia, mild diarrhea, gas, rash, vomiting and fever. Many gastrointestinal side effects can be reduced or eliminated if the drug is taken with food. A person’s urine will be dark orange to brown, which is completely normal. While appetite suppression is reported, I am unaware of any correlation between the medication and a loss of taste. Each person can react to a drug in different ways, and you may be one of those people.

Other than this possible link, there are a number of different reasons for this to occur. While you don’t indicate how old you are, a number of people over the age of 60 have reported that they lost their taste buds. Unfortunately, this can be a normal part of the aging process. Specific medications such as ACE inhibitors and beta blockers, poor dental hygiene, allergies, sinusitis, having a diagnosis of Alzheimer’s or Parkinson’s, being a smoker or suffering from depression might be to blame.

If your sense of taste has not returned at this stage, make an appointment with your physician to go over possible causes. You may have a treatable condition that will allow you once again to enjoy your sense of taste. Be sure to advise him or her of any over-the-counter drugs or herbs you might be taking, since almost anything could be to blame.

DEAR DR. GOTT: I have checked Kroger, Wal-Mart and Meijer for bran to make your colon cocktail. All they had was oat bran or rice bran. Are these acceptable for the cocktail of prune juice and applesauce?

DEAR READER: There are several forms of bran, including oat, rice, wheat, corn, barley and millet. I suggest you look in the cereal isle of your local grocery to find All-Bran or other labels that list bran as the initial ingredient.

Readers who would like related information can order my Health Report “Compelling Home Remedies” by sending a self-addressed, stamped No. 10 envelope and a $2 U.S. check or money order made payable to Dr. Peter Gott, P.O. Box 433, Lakeville, CT 06039-0433. Be sure to mention the title when writing, or print out an order form from my website’s direct link: http://www.AskDrGottMD.

Dr. Peter H. Gott is a retired physician and the author of several books, including “Live Longer, Live Better,” “Dr. Gott’s No Flour, No Sugar Diet” and “Dr. Gott’s No Flour, No Sugar Cookbook,” which are available at most bookstores or online. His website is http://www.AskDrGottMD.com.

If readers want to contact Dr. Gott, they may write to him at his website, or send their mail directly to Dr. Gott, c/o Universal Uclick, 1130 Walnut, Kansas City, MO 64106. However, if readers want to request a newsletter, they should write to the Connecticut address listed above.